Carbidopa / levodopa and Alcohol / Food Interactions
There are 3 alcohol/food/lifestyle interactions with carbidopa / levodopa which include:
Using levodopa together with ethanol can increase nervous system side effects such as dizziness, drowsiness, and difficulty concentrating. Some people may also experience impairment in thinking and judgment. You should avoid or limit the use of alcohol while being treated with levodopa. Do not use more than the recommended dose of levodopa, and avoid activities requiring mental alertness such as driving or operating hazardous machinery until you know how the medication affects you. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medication without first talking to your doctor.
Levodopa and multivitamin with minerals should not be taken orally at the same time. Products that contain iron may interfere with the absorption of levodopa and reduce its effectiveness. You should separate the dosing of these medications by as much as possible. Contact your doctor if your Parkinson symptoms worsen. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.
Consumer information for this interaction is not currently available.
MONITOR: Limited clinical data suggest that high protein content in the diet may reduce or cause fluctuations in the clinical response to levodopa in patients with Parkinson's disease. Proposed mechanisms include delayed gastric emptying, decreased levodopa absorption when taken with a protein rich diet, and competition with certain amino acids for transport across the gut wall and/or the blood brain barrier. Data have been conflicting. Clinical studies have variously reported no effect, reduced levodopa absorption with low-protein meals, reduced effects of levodopa with high daily protein intake, and no differences compared to fasting with high-protein meals. Neuroleptic malignant-like symptoms were reported in a patient with Parkinson's disease who was receiving pramipexole, entacapone, and immediate-release levodopa/carbidopa, after the protein content of his enteral feedings via nasogastric tube was increased from 0.88 g/kg/day to 1.8 g/kg/day; symptoms improved after the protein was reduced to 1 g/kg/day and bromocriptine was administered. Another patient receiving immediate-release carbidopa/levodopa, pramipexole, and entacapone experienced severe rigidity after initiation of continuous enteral nutrition via oral gastric tube containing 1.4 g/kg/day of protein; his Parkinsonian symptoms improved after the protein content was reduced to 0.9 g/kg/day, the feeding was changed to bolus feedings, and the levodopa was administered between boluses.
MANAGEMENT: Until more data are available, it is advisable to avoid large fluctuations in daily protein intake and to monitor patients for altered effects of levodopa if the protein content of the diet is increased.
- Wohlt PD, Zheng L, Gunderson S, Balzar SA, Johnson BD, Fish JT "Recommendations for the use of medications with continuous enteral nutrition." Am J Health Syst Pharm 66 (2009): 1438-67
You should also know about...
carbidopa / levodopa drug Interactions
There are 488 drug interactions with carbidopa / levodopa
Drug Interaction Classification
The classifications below are a general guideline only. It is difficult to determine the relevance of a particular drug interaction to any individual given the large number of variables.
Do not stop taking any medications without consulting your healthcare provider.